New Mexico, 2012High Wind in New Mexico, December 14, 2012
December 14, 2012 · NWS MAF · 1 event in 1 county or zone
Strong mid level winds at the base of a powerful upper level trough raked Southeast New Mexico and West Texas with strong westerly surface winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds at the base of a powerful upper level trough raked Southeast New Mexico and West Texas with strong westerly surface winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 14, 10:34 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 14, 10:34 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 AM CST FRI DEC 14 2012
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
GUSTY SOUTH TO SOUTHEAST WINDS WILL SHIFT FROM THE WEST FROM
18-00Z TODAY. A STRONG UPPER LEVEL LOW MOVING ACROSS NEW MEXICO IS
BRINGING THE STRONG WINDS WITH TURBULENCE EXPECTED THROUGHOUT THE
AREA THROUGH AT LEAST THIS AFTERNOON. SURFACE WINDS SHOULD
DIMINISH SOME OVERNIGHT THOUGH A STRONG UPPER LEVEL JET WILL
REMAIN IN THE AREA CAUSING WINDS TO INCREASE AGAIN TOMORROW.
WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY FORM IN SE
NM WHICH COULD IMPACT HOB AND CNM...THOUGH CHANCES ARE NOT HIGH
ENOUGH TO PLACE IN THE TAFS.
HENNIG
&&
.PREV DISCUSSION... /ISSUED 558 AM CST FRI DEC 14 2012/
DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.
PREV DISCUSSION... /ISSUED 529 AM CST FRI DEC 14 2012/
DISCUSSION...
DAMAGING WINDS ARE EXPECTED TO OCCUR IN THE GUADALUPE AND DAVIS
MOUNTAINS...WITH SOME OF THESE STRONGER WINDS NOW EXPECTED TO SPREAD
INTO PORTIONS OF THE ADJACENT PLAINS. AREAS ADDED TO THE HIGH WIND
WARNING INCLUDE...EDDY AND NORTHERN AND CENTRAL LEA COUNTY IN NEW
MEXICO...AND THE VAN HORN AREA...MARFA PLATEAU AND REEVES COUNTY IN
WEST TEXAS. THE REST OF THE TRANS PECOS...STOCKTON PLATEAU AND
PERMIAN BASIN WILL BE INCLUDED IN A WIND ADVISORY.
A POTENT UA TROUGH OVER THE SOUTHWESTERN CONUS AND NORTHERN MEXICO
EARLY THIS MORNING WILL TRANSLATE EASTWARD AND EJECT NORTHEASTWARD
ACROSS NEW MEXICO THIS AFTERNOON. THIS SYSTEM WILL IMPART VERY
STRONG WINDS TO THE GUADALUPE MOUNTAINS...AND HIGHER ELEVATIONS OF
THE DAVIS MOUNTAINS TODAY. THESE STRONGER WINDS WILL LIKELY
AFFECT BOTH MOUNTAINS RANGES TONIGHT AND SATURDAY TOO AS THE FLOW
ALOFT OVER THE REGION REMAINS STRONG. WIND SPEEDS OF 35 TO 55 MPH
AND GUSTS OF 70 TO 80 MPH ARE EXPECTED...WITH THE STRONGEST WINDS
EXPECTED IN THE HIGHER ELEVATIONS. SOME OF THE STRONG MID LEVEL
WINDS ASSOCIATED WITH THE SYSTEM WILL ALSO MIX DOWN OVER THE VAN
HORN AREA...MARFA PLATEAU...REEVES COUNTY AND MUCH OF SOUTHEAST
NEW MEXICO. SINCE H8 WIND SPEEDS OF 35 TO 45KT...AND H7 WINDS OF
50 TO 65KT WILL TRAVERSE THESE AREAS...HAVE ADDED THEM TO THE HIGH
WIND WARNING. SPEEDS WILL NOT BE QUITE AS STRONG AS IN THE
MOUNTAINS...BUT SHOULD STILL RISE TO 35 TO 45 MPH WITH GUSTS AS
HIGH AS 65 MPH. FURTHER EAST...SPEEDS WILL NOT BE QUITE AS STRONG
ALOFT...BUT HAVE INCLUDED ALL BUT THE EASTERN MOST COUNTIES...AND
BIG BEND REGION IN A WIND ADVISORY. SOUTH WINDS IN THESE AREAS
WILL BE FAIRLY STOUT THIS MORNING...BUT SHOULD VEER TO THE
SOUTHWEST AND WEST THIS AFTERNOON AND INCREASE AS A PACIFIC FRONT
MOVES EASTWARD ACROSS THE AREA. AREAS OF BLOWING DUST WILL
ACCOMPANY THE STRONGER WINDS DUE TO A LACK OF PRECIPITATION
LATELY. DRIVERS SHOULD EXPECT VISIBILITIES TO BE REDUCED AT
TIMES...ESPECIALLY DOWNWIND OF OPEN FIELDS.
A 50KT LOW LEVEL JET OVER THE PERMIAN BASIN THIS MORNING...AND
LIGHTNING STRIKES OVER ARIZONA AND THE STATE OF SONORA IN
MEXICO OVERNIGHT ARE A TESTAMENT TO THE POTENCY OF THIS UA TROUGH.
A SHORTWAVE TROUGH ROUNDING THE BASE OF IT WILL EJECT NORTHEASTWARD
TODAY...AND ALONG WITH A 160KT H25 JET...PROVIDE ENOUGH LIFT FOR
PRECIPITATION TO DEVELOP ALONG AND AHEAD OF THE SHORTWAVE TROUGH
AND THE PAC FRONT THIS AFTERNOON. THEREFORE...HAVE ADDED A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST NEW MEXICO PLAINS
AND NORTHERN PERMIAN BASIN THIS AFTERNOON. A FEW LOCATIONS MAY
SEE APPRECIABLE RAINFALL...BUT THE MAIN CONCERN WILL BE DOWNDRAFTS
FROM ANY STORMS THAT DEVELOP WILL ALSO SERVE TO MIX DOWN SOME OF
THE ABOVE MENTIONED WINDS ALOFT. CAME CLOSE TO ISSUING A HIGH WIND
WARNING OVER THE NORTHERN PERMIAN BASIN FOR THIS AFTERNOON...BUT
THINK THE MAIN IMPETUS FOR STRONGER WINDS WILL RESIDE IN THE
MESOSCALE INSTEAD OF THE SYNOPTIC SCALE. WILL PASS ON TO THE
DAYSHIFT THERE WILL BE A COUPLE HOUR OPPORTUNITY FOR THESE STRONGER
WINDS TO MIX DOWN TO THE SURFACE OVER THE NORTHERN PERMIAN
BASIN...ESPECIALLY IF THE MENTIONED SHORTWAVE TROUGH MOVES THROUGH
FASTER THAN CURRENT MODELS INDICATE WHICH WOULD INCREASE SUBSIDENCE
OVER THESE AREAS. TEMPERATURES ALOFT WILL COOL OVER THE
NORTHWESTERN THIRD OR SO OF THE CWA THIS AFTERNOON. THIS COULD
ALLOW FOR SOME SNOW TO FALL IN THE GUADALUPE MOUNTAINS. DO NOT
THINK THERE WILL BE MUCH...BESIDES WARM GROUND AND WINDY
CONDITIONS WILL PROBABLY PREVENT MUCH ACCUMULATION ANYWAYS.
AS BRIEFLY MENTIONED ABOVE...STRONG WINDS WILL LAST THROUGH SATURDAY
IN THE MOUNTAINS...BUT IT WILL ALSO BE FAIRLY WINDY ACROSS MOST OF
THE AREA SATURDAY AND SUNDAY AS THE FLOW ALOFT REMAINS TIGHT OVER
THE REGION DUE TO A SERIES OF SHORTWAVE TROUGHS TO FOLLOW THE
INITIAL ONE TODAY. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABOVE NORMAL WHICH WILL ALSO CONTRIBUTE TO KEEPING FIRE WEATHER
CONCERNS AT A DULL ROAR. THAT IS...MINIMUM AFTERNOON RH/S WILL
LIKELY REMAIN ABOVE 20 PERCENT THROUGH MONDAY DUE IN PART TO THE
COOL TEMPERATURES. THEREFORE...CRITICAL FIRE WEATHER CONDITIONS
ARE NOT EXPECTED. TEMPERATURES WILL WARM TUESDAY AND WEDNESDAY
NEXT WEEK BEFORE ANOTHER UA TROUGH THAT PASSES BY TO THE NORTH OF
THE REGION POSSIBLY DUMPS COLDER AIR INTO THE REGION.
PRECIPITATION IS NOT EXPECTED THROUGH THE EXTENDED FORECAST DUE TO
THE PERSISTENT WESTERLY FLOW ALOFT PREVENTING ANY APPRECIABLE
MOISTURE FROM RETURNING TO THE REGION.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY.
HIGH WIND WARNING UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ SATURDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...HOWARD...LOVING...MARTIN...MIDLAND...PECOS...
UPTON...WARD...WINKLER.
&&
10Hazardous weather outlook, Dec 14, 10:45 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1145 AM CST FRI DEC 14 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1145 AM CST FRI DEC 14 2012 /1045 AM MST FRI DEC 14 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE AND
DAVIS MOUNTAINS...MOST OF THE SOUTHEAST NEW MEXICO PLAINS...MARFA
PLATEAU...VAN HORN CORRIDOR AND PORTIONS OF THE UPPER TRANS PECOS.
WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS WILL RANGE FROM 35
TO 55 MPH WITH GUSTS OF 70 TO 80 MPH. WINDS ACROSS THE PLAINS OF
EDDY...NORTHERN LEA...CULBERSON...REEVES AND THE MARFA PLATEAU
WILL BE 35 TO 45 MPH WITH GUSTS TO 60 MPH. A WIND ADVISORY IS IN
EFFECT FOR PORTIONS OF THE PERMIAN BASIN...TRANS PECOS AND
SOUTHEAST NEW MEXICO TODAY UNTIL 6 PM CST. WINDS IN THE ADVISORY
WILL BE 25 TO 35 MPH WITH GUSTS TO 55 MPH.
BLOWING DUST WILL BE POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF
THE PERMIAN BASIN...TRANS PECOS AND SOUTHEAST NEW MEXICO IN
RESPONSE TO THE STRONG WINDS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS AFTERNOON
ACROSS THE NORTHERN PERMIAN BASIN...UPPER TRANS PECOS...SOUTHEAST
NEW MEXICO AND THE GUADALUPE MOUNTAINS. GUSTY WINDS NEAR 55 MPH
COULD OCCUR NEAR ANY THUNDERSTORM THAT DEVELOPS. ALSO...LIGHT SNOW
WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WIND WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS WILL
CONTINUE UNTIL 6 PM CST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- December 14, 12:30 PM MST to 1:53 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
West winds of 40-46 mph sustained affected portions of the Southeast New Mexico Plains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, December 14, 20121 death · $30,000 · EF0 · 23 events
- Damaging Winds and High Wind in Texas, December 14, 2012$11,000 · 67 kt wind · 19 events
- Heavy Snow and Damaging Winds in New Mexico, December 14, 201257 kt wind · 14 events
- Winter Storm and Winter Weather in Colorado, December 14 to 16, 201212 events
- High Wind in Texas, December 14 to 15, 201270 kt wind · 6 events
- Winter Storm in Colorado, December 14 to 15, 20123 events
- Winter Storm and Winter Weather in Utah, December 14 to 15, 20122 events
- Damaging Winds in Oklahoma, December 14, 2012$10,000 · 56 kt wind · 2 events
- High Wind in Texas, December 14, 201254 kt wind · 2 events
- Winter Storm in Alaska, December 14 to 15, 20121 event
- Damaging Wind in Texas, December 14, 2012$10,000 · 61 kt wind · 1 event
- Heavy Snow in Arizona, December 14 to 15, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420002.